How I detoxed after three months of maximum dose Lortab® use
(LORTAB® Hydrocodone Bitartrate and Acetaminophen Tablets)
There is something visceral about the prospect of experiencing excruciating pain. Humans are hard-wired in the brain to avoid it at all cost. My shattered hip gave me a lesson in pain and the frantic search for relief offered by narcotics. When my orthopedic surgeon went on vacation and my Lortab® prescription (generic equivalent) supply started to dry up I was scared! The exact two-step process I used to detox follows on this page.
Now as I write this five months after the crushing fall and a month and a half after my last narcotic dose I want to tell you about how I got off the drugs. It was not easy. I tapered off over 24 days of withdrawal and suffered in the throes of kicking the physical dependence that influenced me from head to toe for about 6 weeks in all. My mind is now clear enough to write, my bowels started to work after 3 days, and it was weeks before I had just one good night’s sleep between the insomnia, muscle pain all over my body, splitting headaches, and heartburn. My hip hurts but I’m using time-release acetaminophen to keep going. I’m so glad to have my mental clarity back.
When I was transferred out of the hospital after four days of morphine drips and other injectables I had to change pain medications. The doctor at the residential rehabilitation center prescribed a four hour alternating regimen of hydromorphone (Dilaudid®) and oxycodone (Percocet®) because neither alone would suffice. Despite one dose every two hours I was hurting about half the time. I was too dopey to realize that the general malaise, drenching cold-sweats and Sahara-dry mouth I experienced for the first week were withdrawal symptoms from the morphine. Dopey, sick and hurting is a tough combination. I was getting a taste of the dark side of narcotics.
I was terrified at the long term prospects for dealing with these drugs.
The information with my prescription warned “Do not discontinue use abruptly.” Stopping the use of narcotics can trigger significant withdrawal symptoms. These symptoms and the desire to avoid pain can cause one to not only restart using the drugs but to possibly increase the dose. This is a potentially harmful cycle that could lead to abuse.
My surgeon seemed afraid of my becoming addicted to the Lortab®. He doled out prescriptions in one-week increments and advised me to “Get off it as soon as possible.” Thank God my personal physician gave me hope. He prescribed an adequate amount of the Lortab® to get me through the anticipated months of painful physical rehabilitation and told me how to wean myself off the drugs to avoid an opiate addiction. He also told me that he was there to help. The method of withdrawal I used is based on my physician’s advice and may be a model for you but I strongly recommend that you talk to your doctors to build a plan that works for you!
Here is the two-step drug withdrawal method I used:
I was on the maximum prescribed dose of Lortab® prescription (generic equivalent) which meant that every six hours my timer went off and I took one 10 milligram tablet – 24 hours a day, 7 days per week. I did not sleep through the night for over 4 months. If I didn’t take the pill on time in the middle of the night either the pain or the withdrawal would wake me up. I managed the process with a timer and a written log of every pill I took. I used these same tools to withdraw.
This method is a gradual reduction in the narcotic dose over a period of time that gives the body some time to adjust. This should result in less severe symptoms. It gives one a chance to find out how the underlying pain is doing and thus manage both pain and withdrawal.
Prior to starting this you must keep a log of what you are taken and when you are taking it. This set of information gives you the powerful information you need to manage the process. I also noted the progress of my pain and the side effects of the drugs.
I quickly realized that it is not very easy to figure out the time and dose combinations that actually allowed me to ease off the total dose. That is why I created the following dosing options table that allowed me to engage the two-steps. I was using 10 milligram tablets that I could break in half and cut into quarters using a pair of wire cutters. That gave me all the multiple combinations of 2.5 milligrams (10, 7.5, 5, 2.5) to work with. Lortab®. The drug comes in 10, 7.5, 5 and 2.5 milligram pill sizes that you can break into ½ pill and sometimes even ¼ pill increments. The table includes the dosing rates ranging from 10 milligrams every 4 hours down to 1.5 milligrams every 8 hours. Please note that this table is provided only to help calculate what theoretical dosing rates are NOT TO RECOMMEND DOSING for you. Dosing is up to your doctor.
How to read and use this drug withdrawal table:
Tablet milligrams is the pill size.
Hour interval is the time between doses.
Milligrams per day is the total dose per day if the pills are taken at that hourly interval.
To use the table, pick the
tablet size you are using from column
1, find the hour
interval in column 2 and then read
across column 3 to find the total
dose per day (milligrams per day).
Your objective is to find your current (baseline) dose per day. Once you have the baseline dose, you want to gradually reduce your milligrams per day by:
My personal withdrawal table and experience:
Here’s my personal example of how I used this table and the withdrawal process:
I started at the maximum prescribed dose allowed of 40 milligrams per day and had been there for about three months. A quick test showed me that a drop of 10 milligrams per day was way too fast when I was at the higher level so I picked doses that would drop about 5 milligrams per day. My progression was 40, 34, 30, 24, 20, 15, 10 and then 0.
I had hoped to get through this process in about two weeks staying at each level for only 2 days or so. The dosing actually worked pretty well for the withdrawal symptoms but I ran into problems at days 5 through 19 as I had to pause twice to manage the residual pain so I could continue physical therapy.
I learned that the withdrawal symptoms increased significantly after about 6 hours from my last dose after I dropped to 30 milligrams per day so I limited the next dosing schedules to no more than 6 hours. You may have to adjust yours depending on how you feel. The lower the daily total dose you are on the faster and easier it should be to withdraw.
I ran out of dosing options at day 24 (2.5 milligrams every 6 hours) because I couldn’t break the pills any finer and I was hitting my personal 6 hour limit where withdrawal set in. I was also pretty uncomfortable so at that point I jumped into the pool and went to zero at 7PM that night after just one day. Heartburn woke me up at 1:40 the next morning to kick off the final stages of withdrawal. The next three days were miserable with insomnia, massive headaches, muscle pain and malaise. That turned the tide and by day 7 I actually had a good night’s sleep. The various resources say that symptoms will increase for up to three days after stopping and will continue to fade for a couple of weeks. By day 14 I was feeling essentially back to normal other than hip pain and actually moved from my hospital bed downstairs in the TV room back to the master bed room for the first time in 4 about months. My mental clarity continued to improve and within a month I felt as normal as ever.
What I finally found after the fact:
The following are the few firm recommendations I found in my research long after I completed my withdrawal. They are consistent with what I did although I used a dose reduction of starting at 13% and moving up to 25%. In any case the tables make it easy to calculate the doses.
"The opioid withdrawal syndrome is preventable. Patients treated with opioids of more than one to two weeks should be instructed to gradually reduce the dose of opioid before discontinuing use. Dose reductions of 25% every day or two will generally prevent signs and symptoms of withdrawal. An alternative recommendation is: give half the previous dose for the first 2 days and then reduce the dose by 25% every 2 days. When the dose reaches the equivalent of 30mg /day of PO morphine, this dose is given for 2 days, and then the drug is discontinued." The resources I found indicated that morphine and hydrocodone were equianalgesic. My experience showed that about 10 milligrams per day was the floor for my tapering.
"Protocol for Tapering:
MY NOTES FOR DRUG RECOVERY SUCCESS:
Here are some things to consider:
Gordon D and Dahl J. Fast Facts and Concepts #95 Opioid Withdrawal August 2003. End-of-Life Physician Education Resource Center www.eperc.mcw.edu. http://www.mywhatever.com/cifwriter/library/eperc/fastfact/ff95.html
http://www.oqp.med.va.gov/cpg/cot/cot_cpg/content/annotations/annoY.htm "Educate on Withdrawal Symptoms; Taper Medications", United States Department of Veterans Affairs
(c) 2006 - 2011 Steven C. Martin www.positive-way.com/recovery All rights reserved.